Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Peeling and Retin-A

11/18/2005

Question:

I know Retin-A and vitamin A related products have the side effect of peeling when first starting them, but is it just for the first few weeks until the skin gets used to it, or is this a constant side effect for as long as it`s being used? Thank you.

Answer:

Peeling or desquamation is indeed an effect of retinoids.  It is usually more pronounced during the initial phase of treatment, but it can certainly persist.  This is secondary to the keratolytic effect of retinoids, which is viewed as one of its benefits in the treatment of skin conditions characterized by defects in keratinization, such as acne.  If peeling is severe, the dose and/or frequency of retinoid use can be adjusted. This is something you need to discuss with your dermatologist.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Elma D Baron, MD Elma D Baron, MD
Associate Professor of Dermatology
Director, Skin Study Center
School of Medicine
Case Western Reserve University